North Dakota, 2025

Drought in North Dakota, May 1 to 31, 2025

May 1 to 31, 2025 · NWS BIS · 11 events in 11 counties and zones

Severe to extreme drought conditions, D2-D3, continued into the month of May over much of western into parts of central North Dakota. Very limited changes occurred through mid-May, but widespread rains over central into parts of western North Dakota led to some improvement.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe to extreme drought conditions, D2-D3, continued into the month of May over much of western into parts of central North Dakota. Very limited changes occurred through mid-May, but widespread rains over central into parts of western North Dakota led to some improvement. The most notable improvement was to the eastern portions of the drought area where heavier rains occurred, with Adams, Hettinger, and Mercer Counties improving from D2 (Severe Drought) to D1 (Moderate Drought).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:57 PM CST, 3 minutes earlier. Its key messages:

  • On Thursday, there is a 40 to 80 percent chance of showers across the state with the best chances over the central. A few thunderstorms are also possible.
  • Above-normal temperatures and dry conditions are forecast to return this weekend. Widespread highs in the 80s are possible on Sunday, along with some breezy conditions.
  • Low to medium precipitation chances return late Sunday night through Tuesday. A few thunderstorms are possible on Monday.
Area forecast discussion, Apr 30, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1257 AM CDT Thu May 1 2025

.KEY MESSAGES...

- On Thursday, there is a 40 to 80 percent chance of showers
  across the state with the best chances over the central. A few
  thunderstorms are also possible.

- Above-normal temperatures and dry conditions are forecast to
  return this weekend. Widespread highs in the 80s are possible
  on Sunday, along with some breezy conditions.

- Low to medium precipitation chances return late Sunday night
  through Tuesday. A few thunderstorms are possible on Monday.

&&

.UPDATE...
Issued at 1254 AM CDT Thu May 1 2025

For late night update, main change was to add some patchy fog
mainly over south central North Dakota into the James River
Valley. Winds have gone calm over most areas, and with the low
level moisture in place a few areas have developed a little fog.

UPDATE
Issued at 944 PM CDT Wed Apr 30 2025

Rain has just about exited the area tonight. Some little pop-up
showers developed over Dickey County, with a few flashes of
lightning, though they fell apart pretty quickly. No changes
were needed with this update.

UPDATE
Issued at 631 PM CDT Wed Apr 30 2025

Light precipitation continues to move across the southeast,
waning off towards sunset. Not much in terms of total
precipitation is falling out of this anymore. Otherwise, apart
from overcast skies, some fair weather cumulus has formed across
the northwest. Cloud cover should dissipate briefly overnight,
before the next wave approaches early tomorrow morning. No major
changes were needed for this forecast update.

&&

.DISCUSSION...
Issued at 131 PM CDT Wed Apr 30 2025

Western and central North Dakota is currently under the
influence of low amplitude southwest flow aloft as a shortwave
trough continues to propagate through the region. Plenty of
cloud cover continues to stream across western and central North
Dakota as the wave moves through and a band of light rain also
continues to slowly move across the state from west to east
behind a cold front. We should start to see a little bit of
clearing from west to east later this afternoon and into the
evening, but the main core of the trough will approach
overnight, increasing cloud cover once again. Overnight lows
will range from the upper 30s to the mid 40s.

The trough axis moves through Thursday morning, leaving western
and central North Dakota under cyclonic flow aloft through the
rest of the day. This pattern will lead to widely
scattered/numerous showers (40 to 80 percent chance) and a few
hit or miss thunderstorms with the best chances over the
central. Instability and shear should be fairly weak with RAP
soundings suggesting up to around 500 j/kg of MUCAPE and deep
layer shear only maxing out in the 20 to 30 knot range. Thus, a
report or two of small hail is not out of the question, but the
strong to severe threat appears low. Precipitation amounts this
afternoon through Thursday should generally be light. NBM
probabilities for amounts greater than or equal to a tenth of an
inch range from around 40 to 80 percent across the southern
half of the state (and up into portions of the Devils Lake
Basin). But increasing that threshold to a quarter inch or
greater and the probabilities only max out around 20 percent.
The one exception could be the far southern James River Valley
where some modestly higher totals are possible, or under any
heavier showers/storms that develop on Thursday. Highs may be
just a bit cooler than today on Thursday, ranging from the mid
50s to the mid 60s.

An expansive west coast ridge will start to nudge closer on
Friday as we transition back into highly amplified northwest
flow aloft. This ridge will slowly move across the northern
Plains through the weekend, promoting dry conditions and warming
temperatures. Highs on Friday will range from the lower 60s
(maybe some upper 50s) southeast, to the upper 60s northwest.
Highs will mainly be in the 70s on Saturday with an outside shot
at a few lower 80s across the far west and then Sunday should
see widespread highs in the upper 70s to the mid 80s as the
ridge axis moves across the region.

After the ridge axis passes through, we transition back into
southwest flow aloft later in the day on Sunday and into the
nighttime hours as a split flow regime develops. While most of
the forcing will either stay north of the International border
or south of the South Dakota border, we should still see low to
medium precipitation chances return late Sunday night through
Tuesday with the best chances along and behind a cold front that
will move through on Monday. Monday will also see the return of
thunderstorm chances as GFS soundings suggest MUCAPE up to
around 500 J/kg and deep layer shear up to around 40 knots.
Thus, a stronger storm or two may not be out of the question
depending on how the forecast evolves. CSU Machine Learning
guidance is also suggesting a low chance for severe
thunderstorms on Monday so it will be a period to monitor
closely. As of now, precipitation amounts appear to be on the
lighter side next week with NBM probabilities of a tenth of an
inch or more maxing out in the 30 to 50 percent range.
Increasing the threshold to a half inch and the probabilities
only max out at 20 percent. Highs will be cooler west on Monday
behind the cold front, ranging from the mid to upper 60s
northwest, to the upper 70s southeast. Highs on Tuesday will
then range from the mid 60s to lower 70s.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1254 AM CDT Thu May 1 2025

Patchy fog this morning over south central North Dakota into the
James River Valley may lead to very localized MVFR/IFR
visibility. This should diminish shortly after sunrise. Rain
showers passing through today may lead to brief periods of MVFR
visibility. Otherwise, VFR conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...JJS
DISCUSSION...ZH
AVIATION...JJS
Hazardous weather outlook, Apr 30, 11:53 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1253 AM CDT Thu May 1 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1253 AM CDT Thu May 1 2025 /1153 PM MDT Wed Apr 30 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Adams

When
May 1, 12:00 AM CST to May 20, 6:00 AM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Hettinger

When
May 1, 12:00 AM CST to May 20, 6:00 AM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Mercer

When
May 1, 12:00 AM CST to May 20, 6:00 AM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Mountrail

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Dunn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Billings

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Stark

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Slope

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Bowman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, McKenzie

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250559, 1250560, 1250561, 1250562, 1250563, 1250564, 1250565, 1250566, 1250567, 1250568, 1250569.